A few weeks ago I was diagnosed with hypothryoidism. I guess that’s the way to put it. Back in the summer before I started college I was diagnosed with Grave’s Disease, which is a form of hyperthyroidism. My doctor says that my current under active thyroid is a result of having an over active thyroid for so long. Honestly, it doesn’t feel like a big deal. It actually is a bit relieving. Now I know that I’m not just getting old, but that my thyroid wasn’t giving me the energy needed to feel awake and ready to go everyday.
So… the treatment for hypothyroidism is synthroid (Levothyroxine Sodium) everyday. Which again, isn’t a bid deal. You have to take it on an empty stomach with at least a cup of water and can’t eat anything for 30-60 minutes after you take it. Normally this isn’t a problem. I take it as SOON as I wake up. I even have a little alert pop on my phone so I see a reminder as soon as I pick it up. So far, it’s been going really well. I’m looking forward to it “kicking in” and hopefully feeling a little more energetic.
Today was a bit weird though and it was a situation that I hadn’t really thought of before. I woke up and took my synthroid like normal. Then all of a sudden I heard the buzzing of my Dexcom… 70. Crap. Well, I don’t want to eat anything because I want to get this stuff working. So I decided to just take of my pump/suspend my insulin for a little to try to bring up my blood sugar until I could eat. I jumped in the shower and went about my business. By the time I got out of the shower I was shaking. Dexcom read 56. Only about 20 minutes after I took my synthroid I had to eat something. I felt really defeated. I hope that it was enough time for my body to get what it needed from the pill. I hope that my diabetes doesn’t ruin the treatment for my hypothyroidism. I really didn’t foresee this being an issue and I have to say it is quite frustrating.
Anyone other insulin dependent folks out there on synthroid? Have you experienced a low like this? What did you do to treat it?